Hail, Brown
- When
- April 29, 1:25 PM CST
- Where
- Brown County, 4.95 mi SE of May
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.940, -98.860
A pre-frontal trough and surface cold front collided with a warm, moist airmass across the Heartland and Central Texas. This collision sparked a few supercell storms that resulted in mostly large hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A pre-frontal trough and surface cold front collided with a warm, moist airmass across the Heartland and Central Texas. This collision sparked a few supercell storms that resulted in mostly large hail reports. There was a report of a funnel cloud just north of Melvin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 29, 11:13 AM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service SAN ANGELO TX 1213 PM CDT FRI APR 29 2016 .AVIATION... /18Z TAFS/ Skies are clearing from the west early this afternoon as a dryline and Pacific cold front push east through the area. Winds will turn from south to west/southwest and become gusty. Expect clearing skies through the afternoon with VFR conditions from early afternoon through the overnight hours. && .PREV DISCUSSION... /issued 733 AM CDT FRI APR 29 2016/ AVIATION... /12Z TAFS/ Low clouds are having trouble remaining continuous across the area this morning, but will start most sites at MVFR this morning. We may see a few thunderstorms move across area sites during the morning to early afternoon hours. Between late morning and early afternoon, skies will clear as a Pacific cold front/drlyine sweeps east through the area today. Winds will turn from south/southeast to west/southwest and gusty. Expect clearing skies from mid morning through the afternoon with VFR conditions from late this morning into the overnight hours. 20 PREV DISCUSSION... /issued 340 AM CDT FRI APR 29 2016/ SHORT TERM... (Today and Tonight) Upper low currently over the Four Corners region will move east across southern Colorado today and into Kansas by this evening. This will force the Pacific front/dryline east across our area today, with a cold front dropping south across the northern half of the CWA tonight. Convergence along the front, combined with an increase in large-scale ascent will result in scattered showers and thunderstorms developing to our west by daybreak, with activity moving east across the area this morning. Far southeast counties will likely see convection linger through late afternoon or early evening until the Pacific front pushes off to the east. While widespread severe weather is not expected, a few storms may become strong to severe today, especially east of a Brownwood to Junction line this afternoon. The main hazards will be damaging winds and large hail. Gusty southwest winds will develop in wake of the Pacific front today, with strongest winds expected across the western Big Country and Concho Valley, where sustained winds 15 to 25 mph with gusts to 35 mph are expected. Skies will be partly to mostly cloudy early this morning, with clearing skies from west to east during the day. Highs today will be in the lower to middle 80s, with lows tonight in the lower and middle 50s. LONG TERM... (Saturday through Thursday) Another warm day is in store for Saturday across West Central Texas. A cold front is forecast to make it into the Big Country before becoming stationary. Highs will range from the mid to upper 70s across much of the Big Country, to the mid to upper 80s across much of the rest of the forecast area. On Sunday, a cold front will move through all the area, resulting in northeast winds of 10 to 15 mph. Increased cloud cover combined with the expected cold air advection should result in high temperatures mainly in the 70s. An upper level trough is forecast to swing across the Southern Plains Monday into Tuesday, resulting in increased rain chances for West Central Texas. Abundant cloud cover and expected showers and thunderstorms on Monday should help to keep temperatures well below seasonal normals. Highs will mainly be in the upper 50s to mid 60s. Rain chances will decrease Monday night, with the best PoPs shifting east of the forecast area. A slow warming trend is then expected, with highs on Tuesday back into the 70s, and into the 80s by Thursday. No rain is forecast for the middle to latter part of the work week. && .PRELIMINARY POINT TEMPS/POPS... Abilene 53 79 52 73 / 10 5 5 10 San Angelo 53 86 55 75 / 10 5 5 10 Junction 55 88 58 81 / 20 10 5 10 && .SJT Watches/Warnings/Advisories... None. && 99/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 534 AM CDT FRI APR 29 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-301045- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 534 AM CDT FRI APR 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY THROUGH THE EVENING HOURS. A FEW STORMS COULD BECOME STRONG TO SEVERE. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY. THE MAIN HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1102 AM CDT FRI APR 29 2016 TXZ076-291630- CROCKETT TX- 1102 AM CDT FRI APR 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROCKETT COUNTY UNTIL 1130 AM CDT... AT 1101 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF BARNHART...OR 14 MILES NORTH OF OZONA...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN CROCKETT COUNTY...INCLUDING THE FOLLOWING LOCATIONS: THE INTERSECTION OF U.S 190 AND HIGHWAY 163. LAT...LON 3087 10124 3093 10128 3108 10108 3093 10097 TIME...MOT...LOC 1601Z 238DEG 28KT 3092 10123
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 202 PM CDT FRI APR 29 2016 TXZ140-291945- BROWN TX- 202 PM CDT FRI APR 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROWN COUNTY UNTIL 245 PM CDT... AT 201 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST OF EARLY...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... BLANKET AROUND 240 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OWENS. LAT...LON 3170 9903 3181 9908 3200 9887 3181 9874 TIME...MOT...LOC 1901Z 229DEG 15KT 3177 9897
The Dyess AFB radar (KDYX), 76 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
5 hail, 1 funnel cloud. Local standard time, as filed.
The public reported a rope funnel cloud just east of Salt Gap, north of Melvin.
The broadcast media reported hen egg size hail busted out a vehicle window located on County Road 295.
Law enforcement officials reported quarter size hail along US Highway 87 about 3.5 miles south of Brady.
The public reported dime to nickel size hail about 3 miles southeast of Voca.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628650, 628648, 628653, 628655, 628654, 628652.